North Carolina, 2014

Tornado and Flash Flooding in North Carolina, May 15 to 16, 2014

May 15 to 16, 2014 · NWS RAH · 11 events in 4 counties and zones

Scattered convection impacted central North Carolina as a deep upper level trough and associated strong surface cold front approached and crossed the area. Strong moisture transport resulted in above normal precipitable water values and this, combined with the ultimate training of the storms, lead to flash flooding as many areas received 2-4 inches of rain, with isolated amounts up to 5-6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$261,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered convection impacted central North Carolina as a deep upper level trough and associated strong surface cold front approached and crossed the area. Strong moisture transport resulted in above normal precipitable water values and this, combined with the ultimate training of the storms, lead to flash flooding as many areas received 2-4 inches of rain, with isolated amounts up to 5-6 inches. In addition, some isolated wind damage occurred and as a secondary area of low pressure developed and tracked along the front, an isolated tornado formed. This EF1 tornado uprooted numerous trees, causing substantial property damage near Durham, North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 15, 1:56 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, May 15, 1:56 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT THU MAY 15 2014

.SYNOPSIS...A STRONG AND SLOW MOVING COLD FRONT WILL TRACK EASTWARD
ACROSS THE REGION TODAY THROUGH FRIDAY. WEAK BUT COOL HIGH PRESSURE
WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM THURSDAY...

DEEP TROUGH OVER THE CENTRAL US CONTINUES TO MOVE SLOWLY EASTWARD.
COLD FRONT HAS MADE VERY LITTLE PROGRESS OVER THE PAST FEW HOURS...
AND IS STILL LOCATED IN THE VICINITY OF THE TN/NC BORDER. NEXT
SHORTWAVE ROUNDING THE BASE OF THE TROUGH OVER THE NEXT FEW HOURS
SHOULD KICK IT IN TO EASTWARD MOTION. A LARGE AREA OF PREFRONTAL
RAIN... WITH A FEW EMBEDDED THUNDERSTORMS IS CURRENTLY LOCATED
ACROSS THE CENTRAL PORTION OF THE CWA. PRIMARY THREAT CONTINUES TO
BE URBAN FLOODING... AS THE EARLIER BAND OF CONVECTION IS BEGINNING
TO OUTRUN THE BEST FORCING... AND THE BEST SHEAR REMAINS OVER THE
WESTERN PART OF THE STATE. THE SEVERE THREAT IS WANING... HOWEVER
THE POTENTIAL FOR A WEAK SECONDARY LOW PRESSURE AREA TO DEVELOP OVER
THE REGION... WHICH SHOULD SHOW ITSELF OVER THE NEXT FEW HOURS IF IT
IS GOING TO DEVELOP... CONTINUES THE POTENTIAL FOR A SEVERE STORM.

SHOWER ACTIVITY IS POSSIBLE THROUGH THE OVERNIGHT HOURS AS THE FRONT
CROSSES THE AREA... AND CONDITIONS WILL REMAIN CLOUDY. LOWS IN THE
LOW 50S TO LOW 60S W TO E.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 255 PM THURSDAY...

THE FRONT WILL BE IN THE COASTAL PLAIN AROUND 12Z FRIDAY... AND
CLEARING THE CAROLINA COAST AROUND 18Z. UPPER LEVEL TROUGHING WILL
REMAIN IN PLACE OVER THE EASTERN US ON FRIDAY. HIGHS WILL BE A FEW
DEGREES BELOW NORMAL... IN THE LOW TO MID 70S. DRIER AIR WILL BEGIN
TO MOVE IN BEHIND THE FRONT... WITH SKIES BECOMING MOSTLY CLEAR.
MUCH COOLER LOWS IN THE MID 40S TO LOW 50S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 125 PM THURSDAY...

SATURDAY THROUGH SUNDAY NIGHT: A SHORTWAVE ROUNDING THE BASE OF THE
LONGWAVE TROUGH WILL MOVE ACROSS THE CAROLINAS ON SATURDAY. MODELS
DEPICT A DECREASING TREND IN THE MOISTURE AS THE WAVE MOVES ACROSS
OUR CWA...SO FOR NOW WILL KEEP THE FORECAST FOR SATURDAY DRY.
HOWEVER BY SUNDAY...ANOTHER SHORTWAVE WILL CROSS OUR AREA LATER IN
THE DAY. THE MOISTURE WITH THIS ONE LOOKS A LITTLE BETTER AND
FARTHER NORTH...SO WILL INCLUDE A SLIGHT CHANCE POP ACROSS OUR FAR
S/SE ZONES FOR THE AFTERNOON AND EVENING. TEMPS WILL RUN A FEW
DEGREES BELOW NORMAL DURING THE WEEKEND UNDER THE INFLUENCE OF THE
TROUGH AND ENHANCED CLOUD COVER ASSOC WITH THE AFOREMENTIONED SHORT
WAVES. HIGHS IN THE MID-UPR 70S AND LOWS IN THE LOWER 50S.

MONDAY THROUGH THURSDAY...A LONGWAVE RIDGE WILL BUILD ACROSS THE
MISSISSIPPI RIVER VALLEY...DEEP SOUTH...AND TN VALLEY. OUR AREA WILL
REMAIN UNDER NW FLOW ON THE EAST SIDE OF THIS RIDGE. WHILE MOST OF
THIS PERIOD SHOULD BE DRY ACROSS OUR AREA WITH THE RIDGE BUILDING
EAST...WE'LL HAVE TO WATCH THE WEAK DISTURBANCES AND RESULTING
CONVECTIVE COMPLEXES THAT WILL LIKELY BE MOVING ACROSS THE TOP OF
THE RIDGE AND DOWN THE EAST SIDE.  ONE SUCH WAVE IS PROGGED TO MOVE
ACROSS THE MID ATLANTIC REGION ON WEDNESDAY...AND MAY BRING A SLIGHT
CHANCE FOR SHOWERS/TSTMS ACROSS OUR N/NE ZONES.  TEMPS DURING THE
FIRST HALF OF THE WEEK WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL
GIVEN THE N/NW FLOW...BUT WILL WARM BACK TO OR ABOVE NORMAL BY
MIDWEEK AS THE SFC HIGH MOVES TO OUR S AND E AND THE MIDLEVEL RIDGE
BUILDS TOWARD THE CAROLINAS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 137 PM WEDNESDAY...

GENERALLY MVFR CIGS HAVE OVERSPREAD THE AREA... AS A BAND OF HEAVY
RAIN WITH EMBEDDED THUNDERSTORMS HAS ADVANCED ACROSS KINT/KGSO...
AND IS CURRENTLY AFFECTING KRDU/KFAY... AND WILL AFFECT KRWI AROUND
21Z. EASTWARD PROGRESSION OF THIS BAND IS SLOW... AND SEVERAL HOURS
OF RAIN IS POSSIBLE AT THESE SITES.

COLD FRONT WILL CLEAR THE CAROLINA COAST BY 18Z FRIDAY... AND
CONDITIONS WILL RAPIDLY IMPROVE IN ITS WAKE... WITH WINDS BECOMING
WESTERLY. VFR CONDITIONS ARE LIKELY THROUGH EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM 9 AM EDT THIS MORNING THROUGH THIS EVENING
FOR NCZ007-021>023-038-039-073-074-083.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...SEC
SHORT TERM...SEC
LONG TERM...NP
AVIATION...SEC
Hazardous weather outlook, May 15, 11:05 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT THU MAY 15 2014

NCZ008>011-024>028-040>043-075>078-085-086-088-089-161615-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1205 PM EDT THU MAY 15 2014

...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS OR AN ISOLATED TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN NOON AND 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ084-161615-
RICHMOND-
1205 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS OR AN ISOLATED TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN NOON AND 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ021-022-038-039-073-074-083-161615-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
1205 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. AN ISOLATED STORM COULD BECOME SEVERE...WITH A
PRIMARY THREAT OF DAMAGING WINDS OR A TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN 10 AM AND 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ007-023-161615-
PERSON-ALAMANCE-
1205 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. AN ISOLATED STORM COULD BECOME SEVERE...WITH A
PRIMARY THREAT OF DAMAGING WINDS OR A TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN 10 AM AND 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 15, 12:24 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT THU MAY 15 2014

NCZ041-151745-
WAKE-
124 PM EDT THU MAY 15 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHERN WAKE COUNTY
UNTIL 145 PM EDT...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM OVER RALEIGH...MOVING NORTHEAST AT 20 MPH.

BRIEF TORRENTIAL RAINFALL AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...WAKE FOREST...RDU INTERNATIONAL...WILLIAM B UMSTEAD
STATE PARK...PURNELL...FALLS LAKE AND FALLS LAKE BOAT RAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

DOPPLER RADAR HAS INDICATED SOME ROTATION IN THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO
BE ISSUED.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3600 7847 3598 7846 3576 7868 3581 7878
      3585 7880 3592 7876 3594 7873 3597 7871
      3607 7868
TIME...MOT...LOC 1722Z 203DEG 19KT 3583 7870

VINCENT
Special weather statement, May 15, 1:26 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT THU MAY 15 2014

NCZ026-041-151930-
WAKE-FRANKLIN-
226 PM EDT THU MAY 15 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN WAKE
AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 330 PM EDT...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKE FOREST...OR 13 MILES SOUTHWEST OF
LOUISBURG...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISBURG...WAKE FOREST...FRANKLINTON...ROLESVILLE...YOUNGSVILLE AND
INGLESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3613 7822 3594 7836 3590 7846 3593 7850
      3601 7850 3620 7840 3624 7829
TIME...MOT...LOC 1826Z 204DEG 19KT 3595 7846

MWS
Special weather statement, May 15, 2:35 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT THU MAY 15 2014

NCZ042-078-152000-
WAYNE-JOHNSTON-
335 PM EDT THU MAY 15 2014

...A SHOWER WILL AFFECT PORTIONS OF NORTHWESTERN WAYNE AND
SOUTHEASTERN JOHNSTON COUNTIES UNTIL 400 PM EDT...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER 7 MILES WEST OF GOLDSBORO...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...FREMONT...MICRO...PINE LEVEL...KENLY...PRINCETON...
PIKEVILLE...MAR-MAC AND NAHUNTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS SHOWER. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO
BE ISSUED.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3534 7798 3532 7819 3562 7827 3564 7814
      3561 7813 3558 7806 3560 7806 3559 7797
TIME...MOT...LOC 1933Z 174DEG 30KT 3541 7810

77
Local storm report, May 15, 2:54 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       5 S NEW HOPE            35.74N  78.54W
05/15/2014  M2.20 INCH       WAKE               NC   TRAINED SPOTTER

            STORM TOTAL SO FAR. 1 INCH FELL BETWEEN 225 AND 325 PM.
            RELAYED BY CENTRAL CAROLINA SKYWARN.

&&

EVENT NUMBER RAH1401376

SHARP
Local storm report, May 15, 3:25 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       4 N GOLDSTON            35.65N  79.34W
05/15/2014  M1.93 INCH       CHATHAM            NC   COCORAHS

            STORM TOTAL SO FAR. RAIN STARTED JUST AFTER NOON.

&&

EVENT NUMBER RAH1401377

SHARP
Local storm report, May 15, 3:51 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       4 N NEW HOPE            35.86N  78.57W
05/15/2014  M2.77 INCH       WAKE               NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1401378

MWS

The radar

The Raleigh/Durham radar (KRAX), 18 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wake

When
May 15, 4:05 PM EST to 5:10 PM EST
Where
Wake County, 0.92 mi N of Wilders Grove to 0.39 mi NE of Brentwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.813, -78.572

Southall Road in Raleigh was closed due to heavy rain. Observations indicated that 2-4 inches of rain fell in a short period of time across this area.

Tornado, Durham

When
May 15, 5:10 PM EST to 5:13 PM EST
Where
Durham County, 1.39 mi SW of Hope Vly to 0.95 mi WSW of Hope Vly
Rating
EF1
Path length
0.76 mi
Path width
150 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.954, -78.935

A storm survey confirmed an EF-1 tornado near Durham. Damage consisted of dozens of snapped and uprooted trees and approximately 40 homes that experienced roof or other structural damage. Most of the damage to the homes was caused by falling trees and other debris. However, there were at least a half a dozen homes that experienced minor roof damage solely from the wind. In one case, a large oak tree was uprooted and fell onto a home, slicing through the roof and an exterior wall.

Flash Flood, Orange

When
May 15, 5:50 PM EST to May 16, 2:10 AM EST
Where
Orange County, 0.31 mi W of Chapel Hill to 1.11 mi WNW of Carrboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.920, -79.076

Bolin Creek was out of its banks, impacting Umstead Drive. In fact, the road was impassible and eventually had to be closed due to the flooding. In addition, some of the Camelot Village Apartments on Estes Drive (located near Bolin Creek) had to be evacuated. Observations indicated that 3-5 inches of rain fell throughout the county.

Thunderstorm Wind, Person

When
May 15, 5:52 PM EST
Where
Person County, 1.9 mi SSW of Mt Tirzah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.254, -78.911

There was minor damage to an outbuilding and a few trees were blown down south of Surl, near the Durham County line.

Flash Flood, Person

When
May 15, 7:00 PM EST to May 16, 1:55 AM EST
Where
Person County, 2.19 mi ENE of Hurdle Mills to 3.92 mi NW of Mt Tirzah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.281, -79.013

Several roads were barricaded due to high water in the Timberlake area.

Flash Flood, Orange

When
May 15, 8:45 PM EST to May 16, 2:10 AM EST
Where
Orange County, 2.04 mi SE of Glenn to 2.01 mi SE of Glenn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.011, -79.002

An overflowing pond washed out a section of West Cornwallis Road near the intersection of Owls Wood Lane. Observations indicated that 3-5 inches of rain fell throughout the county.

Flash Flood, Wake

When
May 15, 9:07 PM EST to May 16, 4:40 AM EST
Where
Wake County, 1.32 mi SSE of Millbrook to 1.2 mi NE of Millbrook
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.834, -78.608

A foot of flowing water was impacting Atlantic Avenue near New Hope Road. Observations indicated that 3-5 inches of rain fell throughout the county, with isolated amounts up to 6 inches.

Flash Flood, Wake

When
May 15, 10:15 PM EST to May 16, 1:40 AM EST
Where
Wake County, 1.12 mi E of Apex to 0.94 mi ESE of Apex
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.730, -78.850

Highway 55 near South Salem Street in Apex was closed due to high water. Observations indicated that 3-5 inches of rain fell throughout the county, with isolated amounts up to 6 inches.

Flash Flood, Durham

When
May 15, 10:30 PM EST to May 16, 2:10 AM EST
Where
Durham County, 0.75 mi E of Few to 0.44 mi ESE of Few
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.932, -78.887

Odessy Road was closed near the intersection of Penrith Drive due to a creek coming out of its bank. Observations indicated that 2-4 inches of rain fell throughout the county, with isolated amounts up to 5 inches.

Flash Flood, Wake

When
May 15, 11:00 PM EST to May 16, 4:40 AM EST
Where
Wake County, 2.15 mi SSE of Leesville to 2.42 mi S of Leesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.870, -78.720

All but one lane of Glenwood Avenue had to be closed near Lynn Road due to high water. Observations indicated that 3-5 inches of rain fell throughout the county, with isolated amounts up to 6 inches.

Flash Flood, Person

When
May 16, 12:10 AM EST to 1:55 AM EST
Where
Person County, 2.41 mi ENE of Helena to 1.13 mi SW of Surf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.336, -78.932

Antioch Church Road at Lucy Garret Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for North Carolina, 2014Warnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515454, 515456, 515457, 515478, 515458, 515459, 515463, 515465, 515470, 515472, 515479.